Antipsychotic interactions may raise risk of death in SNF residents, study finds

Nursing home residents with cognitive impairment may face an increased risk of death if they receive an antipsychotic medication along with other drugs, new research shows.

Researchers conducted a study of nearly 60 nursing homes across Europe, as well as in Israel, between 2009 and 2011. The investigation included a cohort of more than 600 residents with cognitive impairment who were being treated with antipsychotic medications.

Nearly half of the residents studied were at risk for a potential antipsychotic drug interaction, according to study results published in the January issue of the Journal of Clinical Psychiatry. Those interactions were linked with a higher mortality rate when compared to the group of residents that were not exposed to potential drug interactions.

The study's authors warned that antipsychotic medications “should be used with extreme caution, especially among those individuals receiving concomitant cardiovascular or psychotropic medications.”